Virginia, 2009

Hail and Damaging Wind in Virginia, August 1, 2009

August 1, 2009 · NWS RNK · 2 events in 2 counties and zones

During the late afternoon and early evening of August 1st, a thunderstorm over Carroll County strengthened and produced damaging winds. Another thunderstorm in Pittsylvania County produced penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

During the late afternoon and early evening of August 1st, a thunderstorm over Carroll County strengthened and produced damaging winds. Another thunderstorm in Pittsylvania County produced penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 1, 4:10 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 1, 4:10 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT SAT AUG 1 2009

.SYNOPSIS...
ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE WEST
TONIGHT...BEFORE PASSING THROUGH THE AREA SUNDAY INTO SUNDAY
NIGHT. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND PERHAPS
STRONGER STORMS LATER TONIGHT THROUGH SUNDAY EVENING. WEAK HIGH
PRESSURE WILL BUILD EAST BEHIND THE FRONT MONDAY INTO TUESDAY
PROVIDING FOR A PERIOD OF DRIER AND WARMER WEATHER FOR EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
TOOK ABOUT ALL DAY...BUT LOOKS LIKE WE HAVE FINALLY BROKEN THE
WEAK CAP AND SHOWERS/TSTMS ARE POPPING UP ACROSS SW VA- INITIATED
AT FIRST IN THE LOW LEVEL CONVERGENCE ALONG THE CREST OF THE BLUE
RIDGE WITH A SOUTH FLOW. HAVE RAISED POPS MOST AREAS INTO EARLY
EVENING FOR BETTER COVERAGE.

PREVIOUS DISCUSSION...
CLUSTERS OF SHOWERS AND THUNDERSTORMS FROM ILLINOIS TO ARKANSAS
AHEAD OF THE NEXT COLD FRONT WILL JUST BE REACHING THE EDGE OF THE
COUNTY WARNING AREA AROUND 12Z ON SUNDAY. LOCAL WRF IS SLIGHTLY
FASTER BRINGING THE SHORT WAVE AND ASSOCIATED PRECIPITATION INTO
THE SOUTHWEST COUNTY WARNING AREA JUST AFTER 06Z. HOWEVER...THE
FRONT WILL STILL BE WELL TO THE WEST ACROSS THE OHIO AND TENNESSEE
VALLEYS. THE CHANCE OF RAIN IN THE MORNING WILL BE HIGHER IN THE
MOUNTAINS AND LOW EAST OF THE BLUE RIDGE. AMOUNT OF CLOUD COVER
WILL OF COURSE INFLUENCE THE AMOUNT OF INSTABILITY IN THE EAST.
BUT OVERALL THERE SHOULD BE ENOUGH CONVERGENCE ALONG THE LEE TROF
FOR SCATTERED THUNDERSTORMS IN THE FOOTHILLS AND PIEDMONT DURING
THE AFTERNOON. AHEAD OF THE APPROACHING FRONT PRECIPITABLE WATER
VALUE INCREASE INTO THE 1.5 TO 2.0 INCH RANGE SO HEAVY RAIN WILL
POSSIBLE SUNDAY.

IN ADDITION MODELS ARE SHOWING AN AREA OF UPPER DIFFLUENCE THIS
EVENING FROM SOUTHERN INDIANA TO SOUTHERN OHIO. CORFIDI VECTORS TAKE
ANY STORMS THAT DEVELOP IN THAT REGION EAST OR NORTHEAST NORTH OF
THE FORECAST AREA. SO ASIDE FROM ACCOUNTING FOR RADAR TRENDS FROM
ANY ONGOING THUNDERSTORMS THIS AFTERNOON. WILL SLOW DOWN CHANCE OF
RAIN OVERNIGHT.

HAVE USED THE BIAS CORRECTED GRIDS FROM THE LOCAL WRF OVER THE PAST
COUPLE OF DAYS AS A BASE FOR THE MINIMUM TEMPERATURES TONIGHT. ON
SUNDAY KEPT THE HIGHS IN THE MOUNTAINS NEAR THE COOLEST
GUIDANCE...ANTICIPATING A LOT OF CLOUDS IN THE MORNING. LOCATIONS
THAT GET MORNING SUN IN THE EAST WILL BE CLOSER TO MID TO UPPER 80S
FOR MAX TEMPS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
COLD FRONT PUSHES SE SUNDAY NIGHT TAKING MOST OF THE RESIDUAL
CONVECTION OFF TO THE SOUTH AND EAST OVERNIGHT INTO EARLY MONDAY.
GIVEN SUCH A STRONG INSTABILITY GRADIENT TO THE SE SUNDAY EVENING
THINK STORMS SHOULD ORGANIZE ENOUGH TO PULL THE BETTER MOISTURE AWAY
FROM THE AREA AFTER MIDNIGHT...WITH DECENT DRYING ALOFT SEEN IN
FORECAST RAOBS FROM NW TO SE DURING MONDAY. SINCE GUIDANCE ALSO A
BIT FASTER TO PUSH BEST LIFT TO THE EAST...REDUCED POPS TO LIKELYS
SE CORNER AFTER 00Z...LEAVING CHANCEY ELSW EAST OF THE BLUE RIDGE...
AND MAINLY SLIGHT POPS ELSW OUTSIDE OF THE FAR NW SUNDAY EVENING.
PRECIP SHOULD CONTINUE TO TREND DOWNWARD OVER THE EXTREME SE BY
MONDAY MORNING...LEAVING PARTLY/MOSTLY SUNNY SKIES ALL AREAS BY
AFTERNOON AS WEAK HIGH PRES BUILDS IN. HOWEVER MAY SEE AN ISOLATED
TSRA DEVELOP SE THIRD LATE MONDAY INTO MONDAY EVENING PER HEATING
AND SOME WEAK SURFACE LEE TROFFING LATE IN THE DAY. OTRW WILL SLIDE
IN BETWEEN SYSTEMS UNDER WEAK HIGH PRESSURE/SUBSIDENCE ON TUE...WITH
ONLY AN ISOLATED OROGRAPHIC TSRA POSSIBLE FAR WEST AS INSTABILITY
ACROSS THE REGION WEAK DESPITE GOOD HEATING.

INCREASED THE DIURNAL RANGE OF TEMPS THRU THE PERIOD WITH SLIGHTLY
COOLER NIGHTS UNDER CLEAR SKIES AND WARMER HIGHS ESPCLY BY TUE WHEN
MORE IN THE WAY OF 90S LIKELY EAST GIVEN WEAK DOWNSLOPE ALOFT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NEXT IN THE SERIES OF SHORTWAVES WILL AGAIN DROP SE AROUND THE
EASTERN UPPER TROF ALLOWING ANOTHER COLD FRONT TO DIP SOUTH INTO THE
AREA DURING MIDWEEK BEFORE POSSBILY STALLING. THIS IN CONJUNCTION
WITH THE RETURN OF RATHER MOIST PWATS SHOULD BRING ABOUT ANOTHER
PERIOD OF AT LEAST SCATTERED DIURNAL SHRA/TSRA THRU LATE WEEK...WITH
THE BEST COVERAGE WED AFTERNOON ALONG THE FRONT IF DOWNSLOPING IS
NOT TOO STRONG. UPSTREAM ORGANIZATION OF AN OVERNIGHT PRE-FRONTAL
CONVECTIVE BAND MAY ALSO ENHANCE CHANCES NW LATE TUESDAY NIGHT AS
WELL SO INCLUDED LOW POPS THEN...AND MAINLY HIGH CHANCES ALL AREAS
WED.

DIFFERENCES IN MODEL SOLUTIONS WITH THE FRONT DEVELOP THU INTO
FRIDAY AND THEN MORE SO BY DAY 7 IN REGARDS TO UPPER RIDGING
BUILDING EAST. MOST GUIDANCE OUTSIDE OF THE 00Z ECMWF REMAIN QUITE
PROGRESSIVE IN PUSHING THE LATE WEEK FRONT TO THE SE BY FRIDAY AIDED
BY CONTINUED DEEP 5H TROFFINESS. HOWEVER THE EURO WEAKENS THE TROF
LEAVING THE FRONT STUCK ACROSS THE REGION TO BASICALLY WASHOUT BY
THE WEEKEND AS UPPER HEIGHTS BUILD ACROSS THE EAST. EITHER WAY
SHOULD BE ENOUGH LINGERING DEEP RH TO KEEP A SCATTERING OF STORMS
AROUND THU ESPCLY SOUTH...THEN SLIGHTLY LESS COVERAGE FRI PENDING HOW
FAR SOUTH THE RESIDUAL MOISTURE AXIS GETS TO. THUS LEAVING IN 20/30
POPS FRIDAY AFTERNOON FOR NOW. GIVEN PERSISTENCE OF THE UPPER
EASTERN TROF AND TRENDS OF THE LATEST CANADIAN ENSEMBLES TO TREND
THIS WAY WILL NEED TO WATCH LATER RUNS TO SEE IF 5H RIDGING DOES
START TO TAKE PLACE BY NEXT WEEKEND. OTRW KEEPING IN A SILENT
ISOLATED POP FOR SAT GIVEN HEATING OF LEFTOVER RH OR IN THE CASE OF
OTHER SOLUTIONS...MORE ENERGY DIVING IN FROM THE NW. TEMPS A LITTLE
BELOW NORMAL GIVEN CLOUDS/SHRA THRU LATE WEEK THEN WARMING WELL INTO
THE 80S WEST...LOW 90S EAST SAT PENDING DEGREE OF RIDGING.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
WSR-88D WAS SHOWING ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING
ALONG THE SOUTHERN BLUE RIDGE. CHANCE OF PRECIPITATION FOR THE
REST OF THE DAY IS LOW...ESPECIALLY AT ANY ONE AIRPORT...SO
THUNDER AND CB HAVE BEEN LEFT OUT OF THE TAFS.

A SHORT WAVE IN THE CENTRAL PLAINS WILL BE APPROACHING THE
FORECAST AREA AFTER 06Z. THE SHOWERS AND THUNDERSTORMS NOW IN
ARKANSAS ARE EXPECTED TO REACH SOUTHWEST VIRGINIA BY 12Z. TIMING
OF THE PRECIPITATION VARIES SLIGHTLY IN THE MODELS BUT ALL WERE
SHOWING CEILINGS LOWERING BY MORNING. HAVE BROUGHT MVFR CEILINGS
INTO BLF AND LWB FIRST AND GRADUALLY LOWER TO MVFR FROM WEST TO
EAST THROUGH THE DAY.

WITH THE CLOUDS NOT COMING IN UNTIL LATE TONIGHT...THERE WILL
BE MVFR TO IFR FOG IN THE VALLEYS.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS EAST OF THE BLUE RIDGE
SUNDAY AFTERNOON.

ANOTHER COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY...AND
THIS WILL BRING AN INCREASED CHANCE OF SHOWER/THUNDERSTORM
ACTIVITY...ALONG WITH CHCS FOR PERIODS OF MVFR/IFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/JH
NEAR TERM...AMS/JJ
SHORT TERM...JH
LONG TERM...JH
AVIATION...AMS/DS
Hazardous weather outlook, Aug 1, 2:06 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT SAT AUG 1 2009

VAZ007-009>011-018>020-WVZ042>045-021915-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-GREENBRIER-
306 PM EDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ012>017-022>024-032>035-043>047-058-059-021915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
306 PM EDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER
AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 3:51 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT SAT AUG 1 2009

VAZ013-012145-
PULASKI VA-
451 PM EDT SAT AUG 1 2009

...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MAX MEADOWS...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PULASKI AROUND 515 PM AND DUBLIN AROUND 545
PM.

IF THREATENING WEATHER APPROACHES...PLEASE IMMEDIATELY SEEK SHELTER
INDOORS.

LAT...LON 3714 8087 3718 8080 3719 8076 3720 8074
      3709 8065 3700 8086 3704 8090 3711 8093

EXPERIMENTAL

WERT
Special weather statement, Aug 1, 3:59 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT SAT AUG 1 2009

VAZ012-015-016-012200-
CARROLL VA-GRAYSON VA-WYTHE VA-
459 PM EDT SAT AUG 1 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
CARROLL...GRAYSON AND WYTHE COUNTIES...

AT 454 PM EDT...A NEARLY STATIONARY SCATTERED LINE OF STRONG
THUNDERSTORMS WAS LOCATED BETWEEN TROUTDALE AND ALLISONIA.

RUNOFF FROM LOCALLY HEAVY RAIN...WITH AMOUNTS OF UP TO ONE INCH IN
ONE HOUR...MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR FLATRIDGE...COMERS ROCK...ELK CREEK...SPRING
VALLEY...CRIPPLE CREEK...AND COLEMAN STORE THROUGH 600 PM.

LAT...LON 3677 8124 3699 8086 3681 8066 3664 8132
      3672 8136

EXPERIMENTAL

WERT
Special weather statement, Aug 1, 4:29 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT SAT AUG 1 2009

VAZ016-012230-
CARROLL VA-
529 PM EDT SAT AUG 1 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY...

AT 527 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
HILLSVILLE...MOVING EAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM. SOME WEAK ROTATION WAS ALSO INDICATED. THE NATIONAL WEATHER
SERVICE IN BLACKSBURG IS MONITORING THIS STORM CLOSELY...AND
ADDITIONAL STATEMENTS OR WARNINGS WILL BE ISSUED AS NECESSARY.

THIS STORM WILL BE NEAR DUGSPUR AROUND 625 PM.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS
IMMEDIATELY.

LAT...LON 3688 8069 3693 8062 3682 8055 3678 8078
      3685 8082

EXPERIMENTAL

WERT

The radar

The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 1, 5:04 PM EST
Where
Carroll County, 1.21 mi SW of Dugspur
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.806, -80.634

Trees were blown down along Highway 221 near Dugspur.

Hail, Pittsylvania

When
August 1, 6:15 PM EST
Where
Pittsylvania County, 1 mi NE of Gretna
Measured
0.75 in hail
Reported by
Public
Coordinates
36.960, -79.357

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194094, 194095.